Mar 11, 2008
I copied this from information I found searching tapering from methadone...which do not read if you are already tapering...it is just absolutely devastating to read over and over about the 10% success rate - Guess they don't know all of us, huh?
This is extremely sad but if you are considering methadone as a solution from other opiates...DO NOT MAKE THIS MISTAKE
I used to know so little about Methadone. I had read some of the major websites on the internet, which try to portray Methadone as safe and effective. What I didn't know was the extreme danger and lethal side effect of this dangerous medication. With so little knowledge, my son and I decided for Matthew to enter a Methadone Maintenance Treatment program after relapsing on pain-killers for about a week; he had been drug-free for over six months. Matt had started getting his life back together, enrolled back in college, started going to church, and had goals and dreams for his life. He started the Methadone Clinic on the early morning of Monday, August 7th. Matthew started exhibiting adverse reactions to the Methadone treatment within the first day, some of these were normal, some were far from normal. There were other legal prescriptions Matt was taking prior to MMT that the Dr said would be ok; they should NOT have been mixed with methadone (xanax, anti-depressant), plus other rx (promethazine) and OTC med (Benadryl) that the clinic said would be ok. Matt experienced multiple adverse reactions (problems swallowing, trouble urinating, severe rash, hallucinations, hyper, could not sleep, + more and more) which increased each day. He called the clinic and was told, these reactions were normal. On the 2nd day, Matthew became more miserable with his side effects and again called the clinic, and again told everything was normal. On Wednesday, Day 3, when he complained Matt was told his body would "adjust". On Thursday, Day 4, Matthew was supposed to have a follow-up appointment with the doctor, but the appointment never took place. When the nurses went to dose Matt at 45 mg, he begged them to reduce the dose; however, they could not do so without doctor's orders. On Friday, Day 5, Matt went and picked up his college books for the fall semester and went by the clinic for his 50 mg dose. I never had much of a chance to ask him if he discussed his symptoms again (by this time he could not swallow his own saliva unless he was drinking something to force it down). I spoke with my sweet baby son around 10am and he was very lethargic; I thought he was tired from not sleeping. We laughed and I told him to take a nap and call me back at work when he woke up. He never called.....
When I came home from work that Friday afternoon, I found my son sitting in the floor of our hallway, with his body slumped over. I thought he had just collapsed, but I was not that fortunate. When I laid his body down, purple splotches (livor mortis) contrasted against stark white covered his handsome face. I called 911 and while waiting, started to do CPR, hoping I could breathe some of my life back into him. Rigor mortis had set in and I could not manipulate his mouth or jaw to try to start CPR. His skin was cold as ice. It is estimated that he had been dead about 5-6 hours. When Matt's toxicology report came back he only had Methadone and his prescribed medications the doctor had approved in his system. The clinic has never accepted any responsibility or been held accountable in any way for my son's death.
So, PLEASE alert anyone you know who is contemplating Methadone for treatment, for pain or for a high to stay away from this lethal drug. It is unpredictable with a long half-life (up to as long as 72-96 hours) that most people don't understand. There is no safe way to dispense or control Methadone and its results are FATAL, with no warning signs before death occurs. There are no do-overs, no going back and choosing a different form of treatment. My son is gone, forever. My hope now is that the public becomes educated about this fatal drug
MY SON - MATTHEW
What a waste for my son Matthew's life to end so needlessly at the young age of 20 because of an approved drug so dangerous and because of negligence on the part of the clinic and doctor. Matthew blessed us when he was born on January 10, 1986 and continued blessing us for 20 years. We watched him grow from a curly-haired, cute little boy into a handsome young man. Matthew always had a smile on his face from the time he was little. His smile and sense of humor were uplifting and contagious. He had a compassionate heart and would give his last penny or the shirt off his back if someone asked. He never knew a stranger anywhere he went; he would strike up conversation with anyone and as his personality shined through, he would have anyone talking, laughing or giggling within minutues. Matthew was also very sensitive and emotional, and wore his emotions on his sleeve. He was also very vulnerable and opened himself to hurt and pain, because he lived without shields or barriers to his heart. Matthew was one of the most loving, compassionate people I have ever met; he was sweet and kind, loving and trusting. Matt was also known by anyone that had ever met him for his loving hugs. He hugged people when he met them, he hugged them when he left, and he held and hugged many friends through difficult times. As I was getting ready to leave for work on the day Matt passed away, he cupped his hands around my face and told me I was beautiful, and how much he loved me and then gave me a huge hug (I wasn't going on a trip, just to work for 8 hrs). How many 20 yr old young men do that with their mothers? It is the last memory I have of Matthew and I together and it is very, very special. We did not part with regrets or anger, only mutual professions of love between mother and son.